The Importance of Researching Narcotic Withdrawal Before It Occurs

Call or chat Anytime. We’re Here for You.

Treatment Support available 24/7

There are many things you should know about withdrawal from narcotics, whether you have been abusing prescription drugs or illegal opioids or merely taking painkillers as directed by your doctor. Opioid withdrawal has many symptoms and several potential complications, and it will be much safer if you understand what is to come before the syndrome occurs.

Knowing Your Symptoms

Opioid withdrawal is uncomfortable and incredibly painful. It is important to understand this because many people do not realize how intense the symptoms will be, often leading them to attempting to quit on their own and then relapsing when they cannot handle the severity of their reaction.

Knowing the symptoms beforehand is important, and it is necessary that you consider how severe your dependency is in order to give yourself an idea of how intense they may be. Some of the common withdrawal symptoms associated with narcotics are:

  • Agitation
  • Muscle and joint pain
  • Back pain
  • Crying/tearing of the eyes
  • Runny nose, sweating, chills, fever, and other flu-like symptoms
  • Anxiety
  • Insomnia
  • Yawning
  • Diarrhea
  • Nausea
  • Vomiting
  • Abdominal cramps
  • Dilated pupils

Understanding the Timeline

flu-like symptoms

You may experience flu-like symptoms during withdrawal.

Depending on the drug you have been taking, opioid withdrawal can start at different times. According to the National Library of Medicine, “Symptoms usually start within 12 hours of last heroin usage and within 30 hours of last methadone exposure.” Knowing when to expect the symptoms will keep you from being caught off-guard.

Normally, the worst symptoms occur during the first one to two days of withdrawal, and many individuals experience flu-like effects at this point. This will also be the most painful time in most cases, as the back, joint, and muscle pain usually occurs during the first few days. Once it begins to subside, it will still be difficult to eat and keep anything down for several days, due to the nausea and vomiting. Still, you must drink plenty of fluids in order to avoid dehydration.

The withdrawal syndrome itself will often last for about a week, give or take a few days. According to Harvard Medical School, though, “The intensity of the reaction depends on the dose and speed of withdrawal. Short-acting opiates tend to produce more intense but briefer symptoms,” while long-acting drugs will often cause an individual to experience a longer syndrome with less intense symptoms. Still, if you experience a withdrawal syndrome that lasts more than fifteen days, something may be wrong.

Accepting Help and Treatment

Part of your research should include learning about the possible treatment options available to you and coming to understand that you should accept help during this difficult time. Treatment is often necessary for a safe, less intense withdrawal syndrome, and individuals who seek out this kind of help usually have a much less traumatic experience.

Find a rehab or detox center, doctor, or treatment option that sounds beneficial to you before you begin to go through the syndrome. We can help you look for the right withdrawal care. By calling (800) 407-7195, you can receive answers to any questions you may have about narcotics and withdrawal, making you more informed before you attempt to stop using these drugs and allowing your entire withdrawal experience to be safer and more tolerable.

the Take-Away

There are many things you should know about withdrawal from narcotics, whether you have been abusing prescription drugs or illegal opioids or merely taking painkillers as directed by your doctor. Opioid withdrawal has many symptoms and several potential complications, and it will be much safer if you understand what is to come before the syndrome …